Endocrine Question #35

Question

A nurse is performing a follow-up assessment for a client taking methimazole (Tapazole) for hyperthyroidism. On assessment the nurse documents a weight gain of 8 pounds over the past two weeks. Which action is most important by the nurse?

Answers

  1. Offer suggestions to alter drug schedule to every other day.
    • Rationale:
  2. Report weight gain to the health provider.
    • Rationale:
  3. Do nothing since weight gain signifies drug efficacy.
    • Rationale:
  4. Instruct the client to maintain a low salt diet.
    • Rationale:

Overview

Explanation

Methimazole is prescribed for the treatment of hyperthyroidism. While desired outcome is the reversal of symptoms of hyperthyroid, which includes gaining weight, significant changes in weight should be reported to the health care provider. The client taking this medication needs to be monitored for development of hypothyroidism which may cause weight gain (along with other hypothyroid symptoms).

Learning Outcomes

Test Taking Tip

Video Rationale